question-icon

What causes heart palpitations inspite of being on Movicol?

default
Posted on Tue, 26 May 2015
Question: I have been having heart palpitations since 3 weeks - getting a little worse lately. They started whilst I was on Movicol.
I had one EKG that just showed rapid heart rate 84 and then just had another this morning a few hours after taking 1/4 of a 5mg nibelet tablet which says no sinus otherwise normal... The doctor says it looks normal, he would show it to an expert tomorrow. Is this normal? He says that could be stress related and gave me anxycalm 2mg and nibelet once or twice daily 1/4 of a tablet.
I am paranoid about my health. I had an echocardiogram a year and a half ago which was normal bar a very mild mitral valve pro laps and the cardiologist ways 90% of people probably have this and not to worry about it. Can you let me know what Otherwise normal means? I don't want to work myself into panicking which could set it off. I also want to start cardio exercise, can I? I do yoga daily too.
doctor
Answered by Dr. Ilir Sharka (1 hour later)
Brief Answer:
I would suggest you some key points to follow.

Detailed Answer:

Hello! Thank you for asking on HCM!

I understand you concern, and would like to explain that, regarding your heart palpitations, there are a variety of triggering factors to consider.

Beginning with your recent medication, Movicol, in general it is a well tolerated drug in respect to cardio-vascular physiology. Nevertheless, as it includes also some electrolytes inside its composition, it may be speculated that it may interfere seriously with serum electrolyte balance. This may be a possible reason for your palpitations. I recommend you to check first your blood electrolyte levels.

Another reason, may be the primary disorder that leads to constipation, etc, that may be a irritable bowel syndrome. Anxiety and raised stress may be the reasons behind all this clinical scenario.

Regarding your cardiac ultrasound finding, that is mitral valve prolapse, as it is an innocuous entity (unless it is not associated with important mitral valve regurgitation), it is frequently associated with palpitation feelings and other unpleasant subjective complains. So, this may be another reason for your palpitation.

Regarding your performed ECGs, I could give an expert opinion, if you could load them on HCM as a follow-up query, so would be possible for me to have a look on them.

So, at the end, to cut it clear and short for you, I would recommend you to perform the following steps regarding palpitations:

(1) If palpitations persist, you should perform an ambulatory 24 to 48 hours ECG monitoring.

(2) Change Movicol, for a safer alternative, such as a stool softener (psyllium, etc)

(3) Perform some blood tests (complete blood count, thyroid hormone levels, etc), as a possible anemia, thyroid imbalance, etc. would influence palpitations.

(4) Continue to fight your anxiety and stress; yoga and cardio stress are excellent regarding this issue.

Hope to have been helpful to you.

Feel free to ask me whenever you need. Dr. Iliri
Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
default
Follow up: Dr. Ilir Sharka (1 hour later)
Thank you for this.
I stopped movicol a week ago.
I will ask my GP to check my blood for electrolyte imbalances and everything again. He checked it before my taking movicol and it was all normal.
I didn't have palpitations prior to taking movicol other then a year an a half ago when i had an echocardiogram showing a mild mitral valve prolapse. Could that get worse so soon?
I guess i am paranoid with not feeling myself and palpitations are scary.
What does it mean when an echo says sinus rythm otherwise normal?
Mean no sinus rythm otherwise normal. Is that normal?
doctor
Answered by Dr. Ilir Sharka (16 hours later)
Brief Answer:
No medical evidence for any relevant cardiac abnormalities.

Detailed Answer:

Hello again XXXX!

The way you refer your palpitations complain, seems that it may be connected to Movicol intake.

Nevertheless, I would recommend you to follow my above mentioned advices, if complains keep persisting.

Regarding your heart rhythm, I would like to explain that sinus rhythm is exclusively considered normal. Otherwise (different heart rhythm patterns are not normal). This issue is identified by ECG.

Facing your mild mitral valve prolapse, I would like to assure you that it doesn't impose any risks for your cardiac function and your general health. As long as mitral valve prolapse is not associated with important mitral regurgitation, there is absolutely nothing to worry about.

The only advice is a periodic follow up by cardiac ultrasound to reconfirm and compare the previous echo data.

So, to conclude, I want to confirm you that you look perfectly in a good health, without any relevant suspicions for any serious heart issues.

Please, send me a view of your ECGs for an objective confirmation (if ECG is available).

My best wishes! Dr. Iliri

Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Ilir Sharka (23 hours later)
Dear dr,
Thank you. My final question is that I am on nubile 1.25mg once a day since 3 days now. Can I stop taking it without horrid side effects as I want to try yoga and other natural methods. I feel tiredness using it.

kind regards XXXXXXX
doctor
Answered by Dr. Ilir Sharka (1 hour later)
Brief Answer:
You can safely stop Nebivolol.

Detailed Answer:

Hi XXXX!

You are right about Nebivolol.

Its use may be associated with increased tiredness. in physically active young people, it may lower overall physical performance.

You could stop it without any significant side effects (as 1.25 mg per day is a minimal dose, and the risk of rebound is quite non existent).

Yoga would be a very nice alternative to face your actual complains.

Greetings! Dr. Iliri
Above answer was peer-reviewed by : Dr. Prasad
doctor
Answered by
Dr.
Dr. Ilir Sharka

Cardiologist

Practicing since :2001

Answered : 8704 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes heart palpitations inspite of being on Movicol?

Brief Answer: I would suggest you some key points to follow. Detailed Answer: Hello! Thank you for asking on HCM! I understand you concern, and would like to explain that, regarding your heart palpitations, there are a variety of triggering factors to consider. Beginning with your recent medication, Movicol, in general it is a well tolerated drug in respect to cardio-vascular physiology. Nevertheless, as it includes also some electrolytes inside its composition, it may be speculated that it may interfere seriously with serum electrolyte balance. This may be a possible reason for your palpitations. I recommend you to check first your blood electrolyte levels. Another reason, may be the primary disorder that leads to constipation, etc, that may be a irritable bowel syndrome. Anxiety and raised stress may be the reasons behind all this clinical scenario. Regarding your cardiac ultrasound finding, that is mitral valve prolapse, as it is an innocuous entity (unless it is not associated with important mitral valve regurgitation), it is frequently associated with palpitation feelings and other unpleasant subjective complains. So, this may be another reason for your palpitation. Regarding your performed ECGs, I could give an expert opinion, if you could load them on HCM as a follow-up query, so would be possible for me to have a look on them. So, at the end, to cut it clear and short for you, I would recommend you to perform the following steps regarding palpitations: (1) If palpitations persist, you should perform an ambulatory 24 to 48 hours ECG monitoring. (2) Change Movicol, for a safer alternative, such as a stool softener (psyllium, etc) (3) Perform some blood tests (complete blood count, thyroid hormone levels, etc), as a possible anemia, thyroid imbalance, etc. would influence palpitations. (4) Continue to fight your anxiety and stress; yoga and cardio stress are excellent regarding this issue. Hope to have been helpful to you. Feel free to ask me whenever you need. Dr. Iliri